Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Pittsburgh, PA

June 19, 2017Clarion County, Forest County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 19, 2017, 6:18 PM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2017, 6:18 PM EDT (22:18 UTC)
Expired
Jun 19, 2017, 6:45 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:53 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 19, 3:53 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
353 PM EDT Mon Jun 19 2017

.SYNOPSIS...
An upper trough will maintain daily chances for showers and
thunderstorms and cooler conditions through midweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
Few showers and storms are already developing closer to the
lake shore and over western Ohio as the upper trough and cooler
temperatures aloft advect over the southern Great Lakes. Expect
this trend to continue as a shortwave pivots through the upper
tough this evening. While there will be moderate levels of
speed shear, unimpressive mid-level lapse rates and weak
instability should limit strong/severe potential across the
region.

Any convection should really weaken with the loss of heating
tonight, with PoPs diminishing toward midnight.

Tuesday should generally be a repeat of today, although with
lower chance PoPs until the next shortwave approaches late.
There are timing differences amongst the model guidance with
this wave, so nothing more than low chance PoPs, with a focus
closer to the upper trough. Temperatures will remain close to or
just below seasonal values.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Upper trough will remain situated across the Great Lakes through
Wednesday before departing to the east and being replaced by
weak upper ridging/nearly zonal flow for Thursday. Again, models
continue to time the shortwave passage differently Tuesday
night/Wednesday with the GFS suggesting a boundary will hang up
across the region and help for invitation Wed afternoon, while
the NAM pushes the boundary and precipitation chances south of
the forecast area. With low confidence, will keep no more than
slight chance PoPs in the forecast at this time.

Models generally agree in rising heights and dry conditions on
Thursday with temperatures moderating to near or above seasonal
averages.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The progressive flow will make any long term forecast
difficult, and the models resolve the evolution of a potential
tropical system differently. With this in consideration, have
opted to stay close to a blend of guidance which keep conditions
mostly dry until late Thursday. After this time, deeper moisture
will support higher PoPs and warming temperatures until an upper
level trough deepens over the central CONUS late.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MVFR cigs will lift to VFR as drier air works in from the west.
With the passing of an upper level trough, scattered showers
are possible especially for FKL and DUJ closer to the center of
the disturbance. Confidence not high enough at any airport for
prevailing conditions just VCSH at the aforementioned northern
terminals between 22Z- 02Z.

After sunset VFR conditions will slowly give way to a moist
boundary layer and development of MVFR stratocu in the predawn
hours. For now, opted to keep all airports no lower than MVFR,
however would not be surprised to see FKL and DUJ drop below
1KFT CIGS between 09Z-13Z. Stratocu will break into a scattered
cu field by the end of the forecast.

Winds will be light from the west around 5-8kts.

.Outlook...
Brief restrictions are possible through mid week as an upper
trough slides over the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 19, 4:19 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Mon Jun 19 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-200830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:54 PM EDTAreal Flood WarningPBZLawrence9 hr
Jun 18, 11:27 PM EDTAreal Flood WarningPBZMercer, Venango9 hr
Jun 19, 6:57 AM EDTAreal Flood WarningPBZLawrence3 hr
Jun 19, 9:15 AM EDTAreal Flood WarningPBZMercer6 hr
Jun 19, 7:25 PM EDTSpecial Weather StatementPBZMercer35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.